There are many old or out of date first aid methods that can actually make the situation worse, and unfortunately misinformed neighbours or out-of-date labels are out there trying to provide you with incorrect advice. Remember you have plenty of time to get the correct up-to-date information from informed professionals, before doing anything yourself.
Isn't Vomiting the Correct First Aid for Poisoning?
The New Zealand National Poisons Centre (NPC) does not recommend vomiting as first aid for toxic substance.
There are several reasons for this:
- It is not very effective at removing poisons from the stomach
- Vomit or poison can sometimes go down the wrong way into the lungs, causing lung injury. Especially: Products that can froth (e.g. shampoo, dishwashing liquid), Products that are light, and easily inhaled (e.g. petrol, oils) & Children, who often become drowsy after vomiting
- Some products (e.g. cleaners, dishwasher powders) can cause burns to the throat. Vomiting doubles the chance of burns occurring, as the throat is exposed to the poison twice.
- It can cause the poison to be absorbed into the body more quickly and in larger amounts, as the pressure on the stomach forces the poison to be absorbed into the body.
- It can interfere with other methods of treatment that are more effective.
- The method of inducing vomiting can be more dangerous than the poison, and sometimes vomiting can be very hard to stop, once it has begun.
There have been many cases where children have been caused far greater harm from inducing vomiting than from the poison exposure. For example, giving children salt water can be very dangerous in large amounts, and forcing an adult finger down a child's throat can badly scratch it, potentially causing swelling.
Never try to neutralize a poison by giving raw eggs, detergent, salt water, mustard, vinegar, baking soda, milk of magnesia or citrus fruit juices as an "antidote" or to cause vomiting.
Syrup of Ipecac is NOT a routine treatment for poisoning. It was used previously to induce vomiting and is no longer used for all the reasons listed above.
Sometimes, a person may vomit once or twice spontaneously. If this occurs, it is OK to give them a few sips of water to drink and then seek medical advice.
Do Large Amounts of Fluid Dilute the Poison?
What kind of fluid, and how much fluid the person can have will depend on what they have swallowed. Do NOT give any fluids until you check with your Poisons Information Centre or a Doctor first.
Giving fluids incorrectly:
- Can cause vomiting
- In some cases, fluid can help the chemical or medicine absorb into the body and cause poisoning
- Too much fluid can also cause some products to froth; the person may inhale the froth, causing lung injury
Milk should not be given without advice from a medical professional. Milk can be helpful in some cases (e.g., Arum Lily, toothpaste), but in other cases it can help the chemical or medicine absorb into the body and increase the risk of poisoning (e.g., petrol, oils, menthol).
Other fluids such as juice, fizzy drinks or alcohol should not be given without advice from a medical professional as they may further irritate the stomach or increase the risk of poisoning.
If the Poisons Information Centre or Doctor tell you it is okay to give fluids, then 1/4 to 1/2 a cup for a child and 1 to 2 cups for an adult is usually enough.
It is sometimes recommended that the person keep up their fluid intake for 24 hours. This is only in cases where a substance affects the kidneys, or where fluids may help the substance pass through the body faster.
Remember you have plenty of time to get the correct information from informed professionals, before doing anything yourself. Calls to the Poison Centre take only a couple of minutes and will provide you with the appropriate course of action, saving you time and anxious moments overall.